Wisconsin, 2017

Hail in Wisconsin, December 4, 2017

December 4, 2017 · NWS GRB · 1 event in 1 county or zone

Thunderstorms that developed in an unstable air mass ahead of an approaching cold front produced isolated hail. Penny size hail fell east of Polar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed in an unstable air mass ahead of an approaching cold front produced isolated hail. Penny size hail fell east of Polar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 4, 5:16 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 4, 5:16 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
516 PM CST Mon Dec 4 2017

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Tuesday
Issued at 238 PM CST Mon Dec 4 2017

The latest RAP analysis and satellite/radar imagery show a
strengthening area of low pressure moving northeast over east-
central Minnesota early this afternoon. Widespread showers and
isolated thunderstorms within the warm advection zone have mostly
exited to the Upper Peninsula, though a few spotty showers and
some drizzle remain. Expect this lull in the precip to continue
for the rest of this afternoon, until a strong cold front,
currently over southern Minnesota and central Iowa, moves across
the region this evening. With the clouds and rainfall, winds have
struggled to increase, but could still see some gusts to 30 kts
through the start of the evening. As the cold front races across
the area tonight, precip trends, and potential for strong gusty
winds are the main forecast concerns.

Tonight...As low pressure lifts northeast across western Lake
Superior, a dynamic shortwave will push a cold front across the
region during the evening. The latest HRRR suggests a broken line
of showers will develop along the boundary, which should impact
much of the area. Cannot rule out some thunderstorms along the
front, given modest but sufficient elevated instability in place.
Tend to think the wind gusts will continue to struggle in the
warm sector ahead of the front, but the showers that are expected
to develop could be capable of bringing down the stronger winds
aloft. But the main push of wind will arrive behind the cold
front, mainly after midnight. Bufkit soundings continue to
indicate that wind gusts of 35 to 45 mph are likely, with some
gusts up to 50 mph possible. The highest gusts should occur over
central to northeast Wisconsin coincident with the highest
boundary layer winds. As the comma head rotates through the area
and temperatures fall below freezing, some snowfall is likely over
parts of central and north- central WI late. Amounts should be
relatively light, perhaps up to an inch over western Oneida and
Vilas Counties. Temps in the upper 40s to mid 50s in the evening
will fall into the 20s and 30s by daybreak.

Tuesday...Wrap around snow showers will likely continue for most
of the day across northern WI. Up to another inch looks possible.
Otherwise, a tight pressure gradient to go along with cold
advection and steep low level lapse rates will keep the strong
gusty winds going through the day. Highest gusts should again
occur over eastern WI where bufkit shows 35 to 45 mph will be
possible. With coordination from surrounding offices, will extend
the wind advisory for counties along and to the east of a Wautoma
to southern Marinette line. High temperatures will be much colder
than todays unseasonable readings, and range from the lower 20s to
lower 30s.

.LONG TERM...Tuesday Night Through Monday
Issued at 238 PM CST Mon Dec 4 2017

The strong low pressure system will continue to influence the
beginning of the long term period as it moves out towards the
northeast. A few snow showers will linger on late Tuesday night
into Wednesday morning, as lake effect mechanisms dominate the
region with the wind flow across Lake Superior. Winds will remain
primarily from the W/NW which will keep the heaviest snow showers
concentrated in the Upper Peninsula of Michigan, but far northern
Wisconsin could still see some isolated snow showers. Left flurry
chances in the region through Wednesday until the mid levels begin
to dry out overnight. Winds will slowly diminish starting Tuesday
night, but some weaker gusts are still likely in the region.

A drier and possibly more clear day is in store for Thursday,
especially away from the influence of Lake Superior. Lake enhanced
snow showers and flurries may continue to touch into northern
Wisconsin, but otherwise a cooler and drier day is expected.
Although timing may yet vary, a stronger piece of upper level
energy is expected to come through on Friday for a brief chance
to see some widespread snow showers. Due to the lack of available
moisture and the anticipated speed of this system, overall
accumulations are expected to be minimal. An additional chance
will be over the weekend, again with a lack of moisture before we
see a better chance of accumulations early next week with the
third shortwave. Timing and placement on this third event is still
too variable to determine.

Temperatures through the extended will be much cooler than the
start for December, and be 5-10 degrees below normal.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 515 PM CST Mon Dec 4 2017

The lull in precipitation will come to an end as scattered
showers and isolated storms develop along a strong cold front this
evening. Strong south winds this evening will become southwest
then west behind the cold front with gusts approaching 40 kts
later tonight. A few hours of light snow is possible over north-
central WI overnight within the comma head of the strong cyclone.
Windy conditions will continue on Tuesday, with only light snow
over far northern WI. Conditions are expected to mainly be IFR
across the north, improving to MVFR later tonight into Tuesday.
Further south mainly MVFR conditions are expected with VFr
possible at times.
&&

.MARINE...
Issued at 238 PM CST Mon Dec 4 2017

South winds will continue to gradually increase this afternoon...with
gale force gusts possible. Subsidence in the cold advection and
dry slot tonight will produce southwest then west gale gusts with
the potential of storm force winds toward the open waters. These
conditions will persist into Tuesday before gradually tapering
off on Tuesday night.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST Tuesday for WIZ022-038>040-048>050.

Wind Advisory until 6 PM CST Tuesday for WIZ031-037-045-073-074.

Wind Advisory until 6 AM CST Tuesday for WIZ005-010>013-018>021-
030-035-036.
&&

SHORT TERM.....MPC
LONG TERM......Uhlmann
AVIATION.......Kurimski
MARINE.........MPC
Hazardous weather outlook, Dec 4, 2:40 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Green Bay WI
240 PM CST Mon Dec 4 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
240 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated gusts to 40 or 45 mph will remain possible late this
afternoon through this evening, particularly within shower
activity. After a cold front passage this evening, a surge of
west winds with gusts of 45 to 50 mph is expected to sweep across
the area overnight. The winds will cause hazardous travel for
light-weight or high profile vehicles. Downed tree limbs may
produce scattered power outages. Unsecured small objects including
garbage cans and Christmas decorations could be dislodged and
blow around.

Hazardous travel conditions are also likely to develop across
north-central Wisconsin late tonight as rain showers change to
snow. Although only an inch or so of snow is expected, it will
likely result in hazardous travel conditions when combined with
the strong winds. Only minor snow totals are expected across the
rest of the area, but slippery spots could still develop if water
freezes on roadways.

Isolated thunderstorms are expected through this evening. Severe
storms are not expected, however a few storms may contain gusty
winds to 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Wind gusts between 35 and 45 mph, will continue on Tuesday, with
the highest gusts over eastern Wisconsin.

Hazardous travel conditions could develop at times in the Lake
Superior snowbelt during the remainder of the week due to periods
of lake-effect snow showers.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report peak wind gusts and any wind
damage to the National Weather Service in Green Bay.

LMZ521-522-541>543-052045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
240 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gale force gusts from the south are expected today and then from
the southwest/west tonight on the Bay of Green Bay and Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gale force gusts from the west will continue on the Bay and Lake
Michigan through Tuesday night.

MPC/Uhlmann

In the hours before

Special weather statement, Dec 4, 6:40 PM CST, 3 hours before
Special Weather Statement
National Weather Service Green Bay WI
640 PM CST Mon Dec 4 2017

WIZ005-010>013-018>021-030-031-035>037-045-050400-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-Waushara-
640 PM CST Mon Dec 4 2017

...SHOWERS AND THUNDERSTORMS TO TRACK THROUGH CENTRAL AND NORTH-
CENTRAL WISCONSIN THIS EVENING...

Look for scattered showers and a few thunderstorms to track
through central and north-central Wisconsin this evening. A few of
the stronger storms may contain heavy downpours and gusty winds
to around 30 mph.

Kurimski
Special weather statement, Dec 4, 7:02 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
702 PM CST Mon Dec 4 2017

WIZ005-010>013-018>021-030-031-035>037-045-050415-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-Waushara-
702 PM CST Mon Dec 4 2017

...SHOWERS AND THUNDERSTORMS TO TRACK THROUGH CENTRAL AND NORTH-
CENTRAL WISCONSIN THIS EVENING...

Look for scattered showers and a few thunderstorms to track
through central and north-central Wisconsin this evening. A few of
the stronger storms may contain heavy downpours, pea size hail
and gusty winds over 30 mph.

Kurimski
Local storm report, Dec 4, 7:04 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
704 PM CST MON DEC 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             ELCHO                   45.43N 89.18W
12/04/2017  E0.25 INCH       LANGLADE           WI   PUBLIC

&&

HYKIN
Special weather statement, Dec 4, 8:22 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
822 PM CST Mon Dec 4 2017

WIZ020-030-031-035>037-045-050500-
Menominee-Marathon-Shawano-Wood-Portage-Waupaca-Waushara-
822 PM CST Mon Dec 4 2017

...SHOWERS AND THUNDERSTORMS TO TRACK THROUGH CENTRAL WISCONSIN
THIS EVENING...

Look for scattered showers and thunderstorms to track through
central Wisconsin this evening. A few of the stronger storms may
contain heavy downpours, pea size hail and gusty winds over 40
mph.

WIZ038>040-048>050-050500-
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
822 PM CST Mon Dec 4 2017

...SHOWERS AND THUNDERSTORMS TO TRACK THROUGH EAST-CENTRAL
WISCONSIN THIS EVENING...

Look for scattered showers and thunderstorms to track through
east-central Wisconsin this evening. A few of the stronger storms
may contain heavy downpours, pea size hail and gusty winds over 40
mph.

WIZ005-010>013-018-019-021-050500-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Northern Oconto County-
822 PM CST Mon Dec 4 2017

...SHOWERS AND THUNDERSTORMS TO TRACK THROUGH NORTH-CENTRAL
WISCONSIN THIS EVENING...

Look for scattered showers and thunderstorms to track through
north-central Wisconsin this evening. A few of the stronger storms
may contain heavy downpours, pea size hail and gusty winds over
40 mph.

Kurimski
Local storm report, Dec 4, 9:02 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
902 PM CST MON DEC 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             10 S HATLEY             44.74N 89.33W
12/04/2017  E0.25 INCH       MARATHON           WI   TRAINED SPOTTER

&&

HYKIN

The radar

The Green Bay radar (KGRB), 99 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Langlade

When
December 4, 9:40 PM CST
Where
Langlade County, 2.07 mi ESE of Polar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.160, -88.960

Penny size hail fell 2 miles east of Polar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726262.